Answer to Question #55373 in Physical Chemistry for Patricia
I keep a bottle of hand sanitizer on my desk at work, as I touch a lot of things throughout the day. When I used it yesterday, a bit must've been left in the pump track or opening. So I was about to use it and I see that in the opening it looks opaque, kind of like lotion. I press the pump and it releases the opaque portion followed by the normal, gooey sanitizer.
What caused this chemical change? The air conditioning in our building is still on, but at about 6 p.m., the HVAC is turned off. Our lowest temps at night are between the 40s and the 50s.
Please clarify what is going on, particularly if something is wrong with sanitizer and I need to through it away.
There are two explanation: 1) If your desk in the lab, don’t leave hand sanitizer in the lab anymore. Since many substances can be absorbed by this mixture (as a rule it contains alcohols and oils) the usage of the sanitizer can be harmful for your hand. What has happened with it? It is hard to say because this depends on the reactions being carried out in the lab during the day. I mean which substances can be absorbed from air. 2) If your desk is out of the lab. The high temperature 40-50 oC, as you mentioned, causes evaporation of alcohols from the sanitizer mixture. As it also contains water which doesn’t mix with oils, the mixture becomes emulsion. So, there is no chemical changes it is only physical process of evaporation of volatile alcohols.